Texas, 2023Hail in Texas, April 5, 2023
April 5, 2023 · NWS CRP · 2 events in 1 county or zone
Isolated thunderstorms developed over the Victoria Crossroads ahead of a cold front in the early evening hours. Thunderstorm produced quarter to ping pong ball sized hail east of Victoria.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over the Victoria Crossroads ahead of a cold front in the early evening hours. Thunderstorm produced quarter to ping pong ball sized hail east of Victoria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 5, 2:59 PM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 5, 2:59 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
359 PM CDT Wed Apr 5 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Tonight through Thursday) Issued at 355 PM CDT Wed Apr 5 2023
Key Messages:
- Cold front nearing the coast late this afternoon, will stall
across the coastal waters by this evening.
- Numerous showers and scattered thunderstorms expected.
- Marginal risk of severe thunderstorms tonight through Thursday.
- Marginal to slight risk of excessive rainfall beginning tonight
through Thursday.
- Minor coastal flooding possible tonight through Thursday morning.
- Moderate risk of rip currents tonight.
A cold front has moved across S TX today and is currently nearing
the coast. Models indicate the front will stall across the coastal
waters this evening. The question is just how close to the coast
will the front be located. Scattered showers and a few thunderstorms
have developed throughout the day as the front moved southeastward.
North to northeast low level winds will usher deeper moisture into S
TX under the dome of colder air. Moisture aloft will also increase
with moisture being drawn in from the Pacific Ocean. Model soundings
indicate a slightly drier layer in the mid levels, but overall,
PWATs are progged to increase to between 1.6-1.9 inches.
There may be a brief respite to the rain this evening as an upper
level short wave exits the area, then rain increases again as the
next short wave tracks northeast across S TX overnight into Thursday
morning.
Mid level instability, the short wave and strong diffluence aloft
will be conducive for elevated thunderstorm development overnight
into Thursday morning with a few storms possibly producing hail.
Some storms may become severe with large hail of 1 inch or greater.
Damaging winds will also be a possible threat with the stronger
storms.
Thursday looks to be a n overcast, chilly wet day with additional
showers and thunderstorms possible off and on throughout the day in
response to yet another upper level disturbance moving across S TX
Through Thursday afternoon.
As for flooding potential, widespread flooding is not anticipated at
this time through Thursday. However, high rainfall rates could lead
to localized flooding in flood prone areas. Most of the rain will be
beneficial.
&&
.LONG TERM...
(Thursday Night through next Tuesday) Issued at 355 PM CDT Wed
Apr 5 2023
Long Term Key Messages:
- Locally heavy rainfall possible Thursday night through Friday
morning.
- Potential for minor coastal flooding Friday and Saturday.
Deep moisture axis will be over the coastal plains Thursday night,
inland from the frontal boundary situated over the northwest Gulf of
Mexico. Models show precipitable water values ranging from 1.6
inches over the western Brush Country to near 2 inches along the
coast. Models show 85H moisture flux convergence increasing along
the coast during the evening hours. A coupled upper level jet
structure will develop Thursday night, with the right entrance
region of jet lifting over southeast Texas while the left exit
region of 25H jet of 90-100 knots moves across northeast Mexico into
south Texas. This will provide very strong upper level divergence
over the coastal plains Thursday night. Elevated instability will be
in place with MUCAPE values from 1000 J/kg inland to near 2000 J/kg
over the coastal waters. Widespread convection is expected Thursday
night and increased the probability of thunderstorms to likely
Thursday evening and into the coastal waters Thursday night. Some of
these elevated storms will be capable of producing large hail.
Another aspect is the potential for locally heavy rainfall. 850-300
mb flow does weaken Thursday night to 15-20 knots with steering flow
aligned parallel to the low level convergence axis. So 2-3 inches of
rain appears likely over the coastal plains with isolated higher
amounts possible.
Shower activity will linger through the morning hours Friday,
especially over the coastal plains. Rain chances will gradually
diminish from west to east Friday afternoon and evening as drier and
more stable air moves in from the west as the upper level short wave
trough moves to the northeast across Texas. Cool temperatures will
occur Friday and Saturday as surface high pressure ridge settles in
to the region. An upper level ridge over the southern Rockies Monday
will move into Texas on Tuesday. A warming trend will occur next
week back to above normal by Wednesday.
PETSS shows tide levels will approach levels that could lead to
minor coastal flooding around high tides Friday and Saturday. With
northeast winds Friday, rip current risk could be moderate.
&&
.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Wed Apr 5 2023
Showers and a few thunderstorms have developed this afternoon and
will continue to develop across S TX through the afternoon in
response to a cold front moving southeast toward the coast. Gusty
north to northeast winds can be expected behind the front.
Conditions are expected to deteriorate this afternoon through
tonight and into Thursday as additional elevated convection
develops across the region as a series of disturbances interact
with abundant moisture. Prevailing MVFR conditions this afternoon
are expected to lower to IFR tonight and continue Thursday.
Periods of heavier rainfall with stronger storms will lead to LIFR
conditions at times. Showers and thunderstorms are expected to
occur off and on through the end of the work week.
&&
.MARINE...
Issued at 355 PM CDT Wed Apr 5 2023
Seas will remain elevated through this evening, therefore the Small
Craft Advisory has been extended until 10 PM for the offshore
waters. The nearshore waters have also been included in the Small
Craft Advisory as winds are expected to shift to the northeast and
strengthen to around 20 knots through the evening hours as a cold
front drifts across the coastal waters. The front is expected to
stall and trigger numerous showers and scattered thunderstorms
overnight through Thursday. SCEC conditions with a moderate
northeast wind Thursday night, with SCA conditions possible over
the near shore waters, will weaken slightly for Friday as a low
pressure area along the frontal boundary drifts back into the
offshore waters. Widespread showers and scattered to numerous
thunderstorms are expected Thursday night into Friday. The flow
will become moderate northerly Friday night as high pressure
builds into the region and continue into Saturday morning, while
rain chances diminish by Friday night. A weak to moderate offshore
flow will occur from Saturday night through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 59 69 60 68 / 80 90 100 90
Victoria 57 67 58 65 / 80 90 100 90
Laredo 57 63 58 64 / 70 80 90 80
Alice 56 65 57 67 / 80 90 100 90
Rockport 61 73 62 70 / 70 90 100 90
Cotulla 55 62 58 64 / 70 80 90 90
Kingsville 58 67 59 67 / 80 90 100 90
Navy Corpus 63 70 64 70 / 80 90 100 90
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ345-442-
443-447.
Coastal Flood Advisory from 9 PM this evening to 11 AM CDT
Thursday for TXZ345-442-443-447.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ250-255-
270-275.
&&
SHORT TERM...TE/81
LONG TERM....TMT/89
AVIATION...TEHazardous weather outlook, Apr 5, 3:07 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
407 PM CDT Wed Apr 5 2023
TXZ229>234-239>247-342>347-442-443-447-062115-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
407 PM CDT Wed Apr 5 2023
This Hazardous Weather Outlook is for south Texas.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected across the area tonight. A
Marginal risk of severe thunderstorms is in effect for portions of
the Coastal Plains through tonight. Large hail and damaging winds are
the primary threats.
Slight risk of excessive rainfall in effect for portions of South
Texas through tonight.
High risk of rip currents through early this evening across the
Gulf-facing beaches of the Middle Texas Coast. Moderate risk of rip
currents tonight.
Coastal Flood Advisory is in effect tonight for Gulf-facing beaches
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms will be possible Thursday and Friday.
Some of the storms could become strong to severe Thursday and
Thursday night, capable of producing strong winds and hail.
There is a slight risk of excessive rainfall for much of the area
Thursday and Thursday night. Locally heavy rainfall is possible and
may lead to localized flooding.
The risk for rip currents will likely be high for Gulf facing
beaches Friday. Minor coastal flooding will also be possible
Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ231-232-236-237-250-255-270-275-062115-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
407 PM CDT Wed Apr 5 2023
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
Small Craft Advisory in effect for the Middle Texas Coastal Waters
through 10 PM tonight.
Scattered thunderstorms possible through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Small Craft Advisory conditions likely Thursday through Thursday
night.
Scattered to possibly numerous thunderstorms Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TE/TMT
In the hours before
Special weather statement, Apr 5, 5:30 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
630 PM CDT Wed Apr 5 2023
TXZ233-234-246-247-060000-
Inland Calhoun TX-Victoria TX-Inland Refugio TX-Goliad TX-
630 PM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northwestern
Calhoun, Victoria, east central Goliad and north central Refugio
Counties through 700 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloomington, or 8 miles north of McFaddin, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Victoria, McFaddin, Guadalupe, Fannin, Victoria Colony Creek Country
Club, Nursery, Victoria Riverside Park, Victoria College, Victoria
Mall, Saxet Lakes, Brentwood Subdivision, Inez, Salem, Telferner,
Downtown Victoria, Fordtran, Dacosta, Wood Hi, Bloomington and
Victoria Detar Hospital North.
This includes the following highways...
US Highway 59 between mile markers 622 and 656.
US Highway 77 between mile markers 560 and 602.
US Highway 87 between mile markers 798 and 826.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2906 9694 2902 9683 2892 9679 2892 9678
2890 9676 2889 9673 2887 9673 2885 9670
2884 9672 2883 9671 2846 9695 2860 9727
2899 9713 2910 9698
TIME...MOT...LOC 2329Z 210DEG 37KT 2868 9701
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JCPLocal storm report, Apr 5, 5:58 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
658 PM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 6 ESE FANNIN 28.66N 97.12W
04/05/2023 E0.50 INCH VICTORIA TX COCORAHS
&&
DSVHail, Victoria
- When
- April 5, 6:06 PM CST to 6:08 PM CST
- Where
- Victoria County, 0.43 mi SSW of (Vct)victoria Rgnl A
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 28.844, -96.921
Observer reported quarter sized hail near the Victoria Regional Airport.
Hail, Victoria
- When
- April 5, 6:11 PM CST to 6:14 PM CST
- Where
- Victoria County, 0.7 mi W of Telferner
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 28.850, -96.891
Public reported ping pong ball sized hail occurred at the Telferner Grocery and Market.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Missouri, April 5, 20235 deaths · 4 injured · $2.2 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 2023$503,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Ohio, April 5, 2023$562,000 · EF0 · 14 events
- Tornado and Damaging Winds in Indiana, April 5, 2023$465,000 · EF0 · 14 events
- Flash Flood and Hail in Mississippi, April 5, 2023$154,000 · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 20231 injured · EF1 · 30 events
- Damaging Wind in Missouri, April 5, 2023$150,000 · 70 kt wind · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, April 5 to 8, 2023$74,000 · 0.25 in hail · 12 events
- Tornadoes and Hail in Arkansas, April 5, 2023$50,000 · EF0 · 12 events
- Damaging Winds in Illinois, April 5, 2023$60,000 · 61 kt wind · 3 events
- Damaging Winds in New York, April 5, 2023$54,000 · 74 kt wind · 5 events
- Damaging Winds in Arkansas, April 5, 2023$52,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095393, 1095395.